Q: In which drug toxicity, intubation may result in death and should be done "only and only" if there is a clear indication of respiratory failure, otherwise tachypnea should be allowed to continue?
Answer: Salicylate poisoning
During severe salicylate poisoning, one of the most difficult clinical decision physician may have to make is oral intubation due to tachypnea. 'Intubation' should be performed ONLY if there is a clear sign of life threatening respiratory failure. Tachypnea usually resolves with alkalinization, and if indicated with hemodialysis. Supplemental oxygen usually is sufficient to keep oxygenation intact. Adequate Alkalinization can be achieved with sodium bicarbonate 100 mEq IV push over 5 minutes followed by drip of 150 mEq sodium bicarbonate in 1 Litre of D5W, run over four hours. Target should be urine alkalinization upto PH of 7.5-8. Even alkalotic PH on ABG/VBG is not a contraindication to bicarbonate treatment.
Alkalosis is a friend in salicylate toxicity. Increase respiratory rate is a body's natural mechanism against poisoning. Alkalosis prevents salicylate anions from crossing into the brain. During oral intubation, with administration of sedatives and/or neuromuscular blockades, alkalosis may ensue into respiratory acidosis allowing salicylate anions to cross blood brain barrier and play havoc. In case, if intubation becomes necessary, it is absolutely necessary to keep alkalosis intact with high minute ventilation.
Greenberg MI, Hendrickson RG, Hofman M. Deleterious effects of endotracheal intubation in salicylate poisoning. Ann Emerg Med 2003; 41:583.